You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Random Processes of the Form Xn+1 = anX n + bn (mod p)
The Annals of Probability
Vol. 21, No. 2 (Apr., 1993), pp. 710-720
Published by: Institute of Mathematical Statistics
Stable URL: http://www.jstor.org/stable/2244672
Page Count: 11
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
This paper considers random processes of the form Xn + 1 = anX n + bn (mod p), where X0 = 0 and the sequences an and bn are independent with an identically distributed for n = 0, 1, 2, ... and bn identically distributed for n = 0, 1, 2, .... Chung, Diaconis and Graham studied such processes where an = 2 always; this paper considers more general distributions for an and bn. The question is how long does it take these processes to get close to the uniform distribution? If an is a distribution on Z+ which does not vary with p and bn is a distribution on Z which also does not vary with p, an upper bound on this time is O((log p)2) with appropriate restrictions on p unless an = 1 always, bn = 0 always or an and bn can each take on only one value. This paper uses a recursive relation involving the discrete Fourier transform to find the bound. Under more restrictive conditions for an and bn, this paper finds that a generalization of the technique of Chung, Diaconis and Graham shows that O(log p log log p) steps suffice.
The Annals of Probability © 1993 Institute of Mathematical Statistics